Excessive use of Botox or Dysport to diminish wrinkles may also diminish some patients’ ability to read facial expressions, found a study in Social Psychological and Personality Science, according to WebMD.
Dr. David R. Neal, a psychology professor at the University of Southern California said that, “If you have a poker face because your facial muscles are paralyzed, you can’t read others emotions as well.”
Oftentimes, Neal said, we read the emotions of others by mimicking their facial expressions using a sort of “sixth sense.” Under the effect of too much botulinum toxin, the main component in Botox and Dysport, we lose that sense, he said.
Despite the decreased ability of some Botox users to read the facial expressions of others, Neal maintains that the effect is subtle and says patients need to weigh the aesthetic benefits with the possible psychological effects the treatments may have.
Conversely, the study found that patients who received treatments of the dermal filler Restylane did not experience a change in their ability to read facial expressions.